Florida, 2020

Hail in Florida, May 22, 2020

May 22, 2020 · NWS MLB · 2 events in 1 county or zone

A severe thunderstorm in western Orange County produced quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm in western Orange County produced quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 22, 1:55 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 22, 1:55 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
255 PM EDT Fri May 22 2020

.DISCUSSION...

Tonight-Saturday...Additional isolated showers and storms will
develop along the inland moving east coast sea breeze, with a
slight increase in convection possible near to west of the I-4
corridor late this afternoon through sunset. Any storms that form
could become strong, producing frequent lightning strikes, gusty
winds up to 40-50 mph, small hail, and locally heavy rainfall.
Some of this activity may linger across Lake County through late
evening. Otherwise, majority of additional showers and storms
will shift toward the west coast of Florida where sea breeze and
outflow boundary collisions are favored. Lows tonight will be
quite mild, only falling into the low 70s, potentially mid 70s
along the coast, south of the Cape.

High pressure axis across the area will lift northward into
tomorrow, with low level SE winds becoming E/SE. This will allow
sea breeze to develop and have an even faster inland movement
from late morning into the afternoon. MOS PoPs and hi-res model
guidance indicate fairly low coverage of afternoon showers and
storms across east central Florida. In fact, coastal areas are
expected to remain dry with only 20-30 percent chance of rain
forecast inland. It will remain hot, with highs in the upper 80s
along the coast and low/mid 90s inland.

Sunday-Thursday...(Previous Discussion) From Sunday onward the
Bermuda High strengthens, and its axis shifts north of our area
allowing deep- layer easterly flow to take hold. Each afternoon
isolated to scattered showers and storms will develop along the
east coast sea breeze. Rain chances typically 20-30 percent along
the east coast and 30-40 percent inland as the majority of storms
concentrate on the western side of the peninsula. The main threat
with any storm will be deadly cloud-to-ground lightning strikes.
Afternoon highs Sunday still on the warmer side, mid/upper 80s
along the coast, low 90s inland, and mid 90s possible in Lake
County. From Monday onward temps moderate a bit with low/mid 80s
along the coast and upper 80s to near 90 degrees inland. Morning
lows near to slightly above normal in the upper 60s to low 70s.

&&

.AVIATION...
VFR conditions prevailing. Less storm coverage today, with only VCTS
mentioned at the moment for KMCO/KISM/KLEE. Tempo groups may need to
be added, especially to KLEE, as things evolve this afternoon. The
greatest chance for storms will be inland, mainly along and
northwest of the I-4 corridor. Any storms will diminish by around
01Z.

&&

.MARINE...

Tonight...Southeast winds around 10-15 knots expected tonight,
with long period northeast swells seas maintaining seas up to 6
feet offshore into this evening. Will maintain exercise caution
headlines for this portion of the waters for these poor boating
conditions. After midnight, seas should then fall to 5 feet or
less.

Saturday-Tuesday...(Previous Discussion) Favorable boating
conditions this weekend and into early next week as high pressure
remains the dominant weather feature over central Florida.
Southeast winds 5-10 knots on Saturday become east around 10 knots
Sunday, then increase to 10-15 knots on Monday. Seas 4-5 feet
across the waters on Saturday, diminish to 3-4 feet Sunday, then
mostly 3 feet on Monday. Isolated to scattered lightning storms
possible each day during the early afternoon before storms move
inland. The main threat with any storm will be deadly cloud-to-
ground lightning strikes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  88  70  86 /  10  10   0  10
MCO  72  93  72  91 /  10  20  10  20
MLB  74  85  73  84 /   0  10  10  20
VRB  72  86  72  85 /  10  10  10  20
LEE  73  94  73  93 /  20  30  10  20
SFB  72  93  71  91 /  10  20  10  20
ORL  73  92  73  90 /  10  20  10  20
FPR  72  86  71  85 /  10  10  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Smith/Leahy
Hazardous weather outlook, May 22, 4:24 AM EST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
524 AM EDT Fri May 22 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
524 AM EDT Fri May 22 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
The east coast sea breeze will push inland more quickly today
while sparking isolated to scattered lightning storms. While
coverage and intensity of storms will be noticeably lower today,
storms that develop will be capable of producing gusty winds up to
50 mph and hail along with cloud to ground lightning. The best
chance will occur over Lake county and the adjacent portions of
interior Volusia, western Orange and northwest Osceola counties
between 4 pm and 8 pm.

.RIP CURRENT IMPACT...
Long period Northeast swells will continue to bring rough surf
and a High Risk of strong rip currents to the beaches of east
central Florida. Rip currents can sweep even the best swimmers
away from shore into deeper water. A drowning associated with a
rip current occurred yesterday in Volusia county. Think twice
about entering the surf today. If you choose to do so, swim near
a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms are expected to develop during the mid
to late afternoon over interior sections, capable of producing
wind gusts 35 to 45 knots over some of the inland lakes. Storm
motion will be generally toward the west or southwest at 10 to 15
mph.

.WIND AND SEA IMPACT...
Long period swells will produce hazardous conditions near inlets,
especially during the outgoing tide. Small craft should exercise
caution. Combined seas over the open Atlantic will fall below 7
feet later this morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A risk of life threatening rip currents will continue at the
beaches through the Memorial Day weekend. In addition, small
craft may experience hazardous conditions near inlets especially
during the outgoing tide.

Isolated to scattered lightning storms are expected each day,
mainly in the afternoons. The primary hazard from storms this
weekend and early next week will be cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Kelly

In the hours before

Special weather statement, May 22, 2:20 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
320 PM EDT Fri May 22 2020

FLZ053-058-222000-
Okeechobee FL-Osceola FL-
320 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE AND SOUTHEASTERN
OSCEOLA COUNTIES UNTIL 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kissimmee Prairie Preserve, or 11 miles north of Basinger, moving
west at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Okeechobee, Basinger, Kissimmee Prairie Preserve, Country Hills
Estates and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2722 8095 2723 8099 2730 8100 2730 8103
      2733 8105 2736 8103 2738 8107 2739 8112
      2745 8115 2749 8120 2755 8121 2758 8116
      2765 8113 2780 8120 2779 8088 2764 8087
      2764 8086 2721 8079 2720 8083 2715 8087
TIME...MOT...LOC 1920Z 091DEG 10KT 2756 8107

Smith
Special weather statement, May 22, 4:30 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
530 PM EDT Fri May 22 2020

FLZ044-045-144-222215-
Northern Lake County FL-Orange FL-Southern Lake County FL-
530 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND WESTERN ORANGE
COUNTIES UNTIL 615 PM EDT...

At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sorrento to Sea World. Movement was west at 15
mph.

Dime size hail and winds of 40 to 50 mph will be possible with these
storms. Dime sized hail has already been reported in north Ocoee.

Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Eustis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2888 8152 2837 8141 2835 8155 2835 8164
      2888 8175
TIME...MOT...LOC 2130Z 090DEG 12KT 2882 8159 2840 8148

Cristaldi
Local storm report, May 22, 4:33 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
533 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SSW APOPKA            28.62N 81.53W
05/22/2020  E0.70 INCH       Orange             FL   BROADCAST MEDIA

            MEDIA RELAYED REPORT OF DIME SIZE HAIL ALONG MCCORMICK RD
            IN NORTH OCOEE

&&

CL
Special weather statement, May 22, 4:43 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
543 PM EDT Fri May 22 2020

FLZ044-222230-
Northern Lake County FL-
543 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE COUNTY UNTIL
630 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, drifting northwest at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eustis, Paisley, Pittman, Umatilla and Forest Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2896 8169 2896 8166 2905 8166 2905 8164
      2910 8164 2919 8156 2917 8152 2915 8152
      2912 8150 2910 8150 2909 8146 2906 8146
      2903 8140 2888 8152 2888 8170
TIME...MOT...LOC 2143Z 135DEG 6KT 2904 8152

Cristaldi

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Orange

When
May 22, 4:47 PM EST
Where
Orange County, 0.92 mi NE of Winter Garden
Measured
1 in hail
Reported by
Public
Coordinates
28.580, -81.570

Several reports received from the public of dime to quarter size hail in Winter Garden.

Hail, Orange

When
May 22, 4:50 PM EST
Where
Orange County, 1.21 mi W of Clarcona
Measured
1 in hail
Reported by
Public
Coordinates
28.620, -81.500

The public reported hail up to quarter size hail near the intersection of McCormick Road and Apopka-Vineland Road near South Apopka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882323, 882325.